Heavy Rain, Queen Anne'S
- When
- May 16, 6:00 AM EST to 12:00 PM EST
- Where
- Queen Anne'S County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.038, -76.085 (the zone’s center; the record gives no point)
Heavy rain associated with a developing low pressure system near Cape Hatteras, North Carolina drenched the Maryland Eastern Shore mainly during the morning of the 16th. 0 inches.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Heavy rain associated with a developing low pressure system near Cape Hatteras, North Carolina drenched the Maryland Eastern Shore mainly during the morning of the 16th. Doppler Radar storm total estimates were between 1.5 and 4.0 inches. During the morning of the 16th, precipitation was accumulating as much as half an inch per hour. Poor drainage flooding occurred. But due to the relatively low precipitation amounts recently, no significant stream flooding was reported. Storm totals included 3.40 inches in Federalsburg (Caroline County), 2.68 inches in Easton (Talbot County) and 2.52 inches in Stevensville (Queen Anne's County). The low pressure system responsible for the heavy rain moved from the lower Ohio Valley the morning of the 15th east into Ohio the evening of the 15th. A secondary low pressure system formed near Cape Hatteras, North Carolina the morning of the 16th and moved east through the day. The primary low pressure system in Ohio weakened and drifted southward during the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 16, 2:20 AM EST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 320 AM EDT FRI MAY 16 2003 OVERALL THERE ARE STILL LARGE DIFFERENCES IN THE MODELS...BUT LESS THAN PREV RUNS. IT APPEARS THAT...SPCLY FOR NRN ZONES...THIS SITU HAS BEEN OVERDONE. HPC MENTIONED FEEDBACK PROBLEMS ON THE GFS...PBLY ON THE ETA TOO. STILL WENT WITH CAT POPS ALL BUT NWRN ZONES WHERE BACKED DOWN TO LIKELY TDA...AND KEPT IT LIKELY EVERYWHERE TNGT IN VIEW OF CONTDD ENELY FLO AND FAIRLY GOOD MSTR. LGT RAIN OR DRZL WITH LGT QPF/S IS FCST TNGT...AND CHC POPS SAT INTO SAT NITE. LO TO THE SOUTH IS NOT AS DEEP AS PREV THOUGHT...WITH SUBSEQUENT IMPULSES RATHER WEAK. THUS WINDS / LO LVL CONVERGENCE ARE NOT AS LIKELY TO BE AS STG. CUT THE QPF/S BACK TO .50 TO .80 INCH TDA SRN HALF OF CWA... 1/3 TO 1/2 N...AND EVEN THIS MAY BE OVERKILL. WITH THESE QPF/S WL LEAVE IN THE MENTION S AND CNTRL OF RAIN HVY AT TIMES...MAINLY THIS MRNG S. BUT...WL DROP THE URBAN/SML STRM FLD ADVY AND JUST ISSUE AN SPSPHI CALLING ATTN TO PONDING ON ROADS/URBAN AREAS. KEPT IN THE CHC OF MRNG THUNDER IN VIEW OF SPC DY 1 FCST. TIDES WERE NOT SIGLY ABV NML LAST NITE...BUT THEY SHUD START RESPONDING WITH THIS MRNG/S CYCLE AND MAY REACH SPOTTY MDT THIS EVE. SO WL KEEP THE CSTL FLD WATCH UP FOR THIS EVE ALG THE NJ AND DE CSTS AND BACK BAYS. TEMPS...MAVS ARE PREFERRED WITH LESS DIURNAL RANGE UNTIL SUN...WHEN THE ETA/S IDEA OF A MORE INFLUENTIAL SFC HI POKING DOWN FM THE N IS ACCEPTED...BRINGING SOME SUN AND INCRSD TEMPS. ON THE MARINE WL KEEP SCA FOR THE OCEAN AND DE BAY. MPO 50 42 54 41 / 60 60 30 20 ABE 56 46 58 45 / 80 70 30 20 RDG 57 47 59 46 / 80 70 30 20 PHL 58 49 58 49 / 100 70 40 40 12N 54 45 57 44 / 60 60 30 20 SMQ 56 47 58 46 / 90 70 30 30 TTN 56 48 58 47 / 90 70 30 30 MIV 58 49 58 47 / 100 70 40 40 ACY 55 51 56 50 / 100 70 40 40 ILG 58 49 58 49 / 100 70 40 40 DOV 58 50 57 48 / 100 70 40 40 GED 59 50 57 49 / 100 70 40 40 ESN 58 49 58 48 / 100 70 40 40 .PHI... DE...COASTAL FLOOD WATCH FOR THIS EVENING...DEZ002>004. NJ...COASTAL FLOOD WATCH FOR THIS EVENING...NJZ012>014-NJZ020>027. MD...NONE. PA...NONE. MARINE...SMALL CRAFT ADVISORY OCEAN AND DE BAY ANZ450>455-ANZ430-431.
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 445 AM EDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A COASTAL FLOOD WATCH IS IN EFFECT FOR THE NEW JERSEY AND DELAWARE COASTS AND BACK BAYS FOR THIS EVENING. RAIN MAY BE HEAVY AT TIMES MAINLY OVER THE SOUTHERN HALF OF THE AREA TODAY...RAIN AMOUNTS BETWEEN 1/2 AND 1 INCH MAY CAUSE SPOTTY URBAN AND HIGHWAY FLOODING. .DAYS TWO THROUGH SEVEN... THE COASTAL FLOOD WATCH MAY NEED TO BE EXTENDED INTO SATURDAY. WATER MAY HAVE TROUBLE DRAINING FROM THE BACK BAYS SATURDAY INTO SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
DEZ001>004-MDZ008-012-015-019-020-NJZ015>019-021>025-027-PAZ067>071- 161500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 400 AM EDT FRI MAY 16 2003 ...RAIN MAY BE HEAVY AT TIMES TODAY... LOW PRESSURE OVER THE CENTRAL MID ATLANTIC REGION WAS CAUSING SCATTERED TO NUMEROUS AREAS OF RAIN TO SPREAD NORTHWARD OVER THE REGION EARLY THIS MORNING. JUST BEFORE SUNRISE RAIN WAS SOLID OVER NORTHERN PORTIONS OF MARYLAND/S EASTERN SHORE. MORE RAIN WAS OVER THE OCEAN JUST EAST OF DELAWARE AND MOVING NORTH. THE RAIN IS EXPECTED TO FILL IN AS THE MORNING PROGRESSES...AND MAY BE HEAVY AT TIMES FROM DELAWARE AND NORTHEASTERN MARYLAND NORTHWARD TO THE NORTHERN PHILADELPHIA SUBURBS AND CENTRAL NEW JERSEY. RAINFALL AMOUNTS TODAY ARE NOT EXPECTED TO BE AS HEAVY AS PREVIOUSLY FORECAST...AND ARE PRESENTLY PROJECTED TO BE IN THE 1/2 TO 1 INCH RANGE. FOR THIS REASON...THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT WAS IN EFFECT HAS BEEN DISCONTINUED. HOWEVER...PONDING OF WATER ON ROADS AND HIGHWAYS IS STILL LIKELY TODAY AND MOTORISTS SHOULD USE CAUTION WHILE DRIVING. ALSO...WATER IS LIKELY TO ACCUMULATE IN POOR DRAINAGE AREAS AND LOW SPOTS ESPECIALLY IN URBAN SETTINGS. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION OUTLET FOR FURTHER DETAILS OR UPDATES. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT WWW.ERH.NOAA.GOV/PHI IN SMALL LETTERS.
The national radar mosaic for the moment the first event began.
5 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356367, 5356368, 5357425, 5357426, 5357427.